Cardiac Risk Same With Typical and Atypical Antipsychotics

June 11, 2009
Kenneth J. Bender, PharmD, MA

Second-generation (atypical) antipsychotic drugs may not have an advantage for cardiovascular risk over typical antipsychotics, according to a recent, large retrospective cohort study. Researchers at the Vanderbilt University School of Medicine in Tennessee found that risk of sudden cardiac death is heightened with antipsychotics, whether typical or atypical, and the risk increases significantly with increasing doses.

Second-generation (atypical) antipsychotic drugs may not have an advantage for cardiovascular risk over typical antipsychotics, according to a recent, large retrospective cohort study. Researchers at the Vanderbilt University School of Medicine in Tennessee found that risk of sudden cardiac death is heightened with antipsychotics, whether typical or atypical, and the risk increases significantly with increasing doses.

In a recent issue of the New England Journal of Medicine, lead investigator Wayne Ray, PhD, and colleagues,1 report that while a favorable extrapyramidal adverse–effect profile has led many to consider atypical antipsychotics safer than typical antipsychotics for cardiac risk, “the atypical antipsychotic drugs are no safer than the older drugs.”

The study was designed to detect an increased incidence of sudden cardiac death in patients treated with antipsychotics. The researchers identified new users of the study drugs and established the temporal relationship between patient characteristics before treatment and outcomes after treatment initiation. They analyzed data from 44,218 patients treated with a typical antipsychotic, 46,089 patients treated with an atypical antipsychotic, and 186,600 matched nonusers. The participants’ mean age was 45.7 years. The analysis controlled for an array of cardiovascular disease variables.

Study results show higher rates of sudden cardiac death in users of antipsychotic medication than in the matched, nonuser cohort. Adjusted incidence-rate ratios were 1.99 with typical and 2.26 with atypical antipsychotics. The incidence-rate ratio increased with increasing dose and ranged from 1.31 with low-dose to 2.42 with high-dose typical antipsychotics and from 1.59 with low-dose to 2.86 with high-dose atypical antipsychotics.

The investigators reported that by excluding long-term users of antipsychotics, their findings point to acute adverse drug effects. “We believe that the most plausible explanation is that antipsychotic drugs increase the risk of serious ventricular arrhythmias, probably through blockade of potassium channels and prolongation of cardiac repolarization.”

References:

Reference

1. Ray WA, Chung CP, Murray KT, et al. Atypical antipsychotic drugs and the risk of sudden cardiac death. N Engl J Med. 2009;360:225-235.